Understanding the Risks of Common Head Medicine
Anytime you get a headache (mild, severe or migraine), what’s one of the first things you think to do? It’s safe to say that many people would say they immediately turn to an over-the-counter pain reliever like Tylenol, Excedrin, aspirin or ibuprofen. After all, that’s what they’re there for, right?
The challenge is that most people don’t realize that these drugs not only tend to cure head pains, but they’re also capable of triggering unexpected side effects. Here are some examples:
Risk of hearing loss
A recent 18 year study showed that men who frequently take over-the-counter pain relievers could be putting themselves at risk for hearing loss.1 Specifically, it found that men (especially those under 50) who took ibuprofen twice a week were at a 21% higher risk of hearing loss than those who take acetaminophen. This study should serve as a reminder that while these are not complex prescription drugs, they are still medicines, and all medicines have side effects. People should only take them when absolutely necessary.
Risk of Bleeding
Aspirin is a blood thinner, and that is why it’s often recommended for cardiac issues as well as headaches. Some might find it safer to resort to exercise and diet changes to combat heart problems instead of risking internal bleeding with low-dose aspirin treatments. A recent study found that women (without heart disease) taking aspirin as a preventative measure were doing themselves more harm than good.
Risk of cardiovascular problems
Another drug people have turned to for migraine relief is triptans (sumatriptan and rizatriptan). While they are recognized for their migraine treatment, they’re also known for the cardiovascular risks that they possess. These dangers have caused the FDA to recommend that people who already suffer from conditions like hypertension, obesity, diabetes, and hypercholesterolemia be checked for silent myocardial ischemia before taking triptans.
Risk of liver problems
If you’re taking migraine pain relievers, it’s important to be mindful of both the dosage and frequency in which you’re taking the drugs. If you’re experiencing chronic migraines, it’s important to consult a physician about proper treatment.
You don’t want to be told to quit taking over-the-counter pain relievers because they are damaging your liver. By talking to a doctor, you can determine the right treatment based on your medical history and other specific concerns.
Getting a meaningful consultation from a medical professional will not only allow you to avoid the dangers of over-the counter drugs, it will also allow you to consider other alternatives.
Migraine Treatment Centers of America exists for those who do not respond to the medications listed above, or for those whose livers are at risk from too much exposure to one or more of the above medicines. If this is you, please give us a call today: 855-980-7530.
- Wagner N. Say what? OTC pain meds raise risk of hearing loss. The Doctor Will See You Now. Accessed November 16, 2015: http://www.thedoctorwillseeyounow.com/content/men/art2888.html
- Black R. A surprising reason some women shouldn’t take low-dose aspirin. Everyday Health. Accessed Nov. 16, 2015: http://www.everydayhealth.com/news/bleeding-surprising-risk-many-women-face-aspirin/